If You're Using This Medication, Call Your Doctor, FDA Warns

Using this recalled treatment could lead to "life-threatening" complications.

For most of us, medications are a part of everyday life—you might take a daily pill to treat seasonal allergies or rely on prescription treatment to keep a more serious illness under control. So when a medication is subject to recall, it's understandably a bit disconcerting. The U.S. Food and Drug Administration (FDA) just announced that one medication is being pulled, and if you're using it now, you'll want to reach out to your doctor for guidance. Read on to find out what the agency is warning patients about.

READ THIS NEXT: This Common Daily Medication May Become Harder to Find, Makers Say.

A number of prescription medications have been subject to recall this year.

woman taking medication
fizkes / Shutterstock

Over the summer, several medications were pulled from shelves, including morphine tablets manufactured by Bryant Ranch Prepack Inc. According to the June 29 recall announcement from the FDA, the tablets were pulled due to an issue with the labels. Morphine Sulfate 30 mg Extended Release tablets were mislabeled as 60-mg tablets, and the Morphine Sulfate 60 mg Extended Release tablets were mislabeled as 30 mg.

As a result of the mixup, patients prescribed the 30 mg dose could mistakenly take the 60-mg tablets and put themselves at risk for overdose and death. And those prescribed 60-mg tablets who take 30-mg tablets could be at risk of withdrawal, as well as untreated pain, the FDA warned. Patients with the medication were asked to stop using it immediately and to contact the manufacturer.

In July, patients with diabetes dealt with a significant recall, when one batch of Insulin Glargine (Insulin glargine-yfgn) Injection, 100 units/mL (U-100) was voluntarily recalled by Mylan Pharmaceuticals Inc. This was again due to a labeling issue, according to the FDA announcement, as some insulin pens were found to be missing labels. Patients could experience "serious complications" if products were mixed up with different types of insulin, and they were instructed to call recall management firm Sedgwick.

But the most recent recall isn't the result of labeling issues—it's actually due to potential contamination.

This medication is used to treat a common viral infection.

acyclovir sodium injection
U.S. FDA

On Sept. 26, the FDA announced that Eugia US LLC (formerly AuroMedics Pharma LLC), a company based in East Windsor, New Jersey, issued a voluntary recall of one lot of AuroMedics Acyclovir Sodium Injection 500 mg per 10 mL (50 mg/mL), 10 mL single dose vial. The medication is known by the brand name Zovirax.

The medication contains acyclovir, which is a treatment used for herpes viruses, the FDA stated. The injection is used to treat "initial and recurrent mucosal and cutaneous herpes simplex (HSV-1 and HSV-2)" in patients who are immunocompromised, as well as "initial clinical episodes of herpes genitalis in immuno-competent patients," meaning those who have a normal immune response.

Cutaneous herpes simplex can cause lesions on the skin, while mucosal herpes simplex affects mucosa, which is the "soft tissue that lines the body's canals and organs," according to the Cleveland Clinic.

RELATED: For more up-to-date information, sign up for our daily newsletter.

Check your product to see if it's part of the recall.

vials of medication
Davizro Photography / Shutterstock

According to the FDA announcement, the recall affects lot number AC22006, which has an expiration date of Aug. 2023. Products were shipped to wholesalers across the country between June 8 and June 13, packaged in glass vials, and labeled with the National Drug Code (NDC) 55150-154-10.

The vials are being recalled following a "product complaint," which noted "the presence of dark red, brown and black particulate inside the vial."

Eugia US LLC hasn't received any reports of adverse events related to the recalled lot. However, products that contain these particulates could lead to "inflammation, allergic reactions, or circulatory system complications" that could become life-threatening, the FDA notes.

Call you doctor if you have this medication at home.

doctor consulting patient on phone
Elnur / Shutterstock

If you have a recalled product in your medicine cabinet—and especially if you experience any health issues related to the product—the FDA asks that you call your doctor. Consumers should also call Qualanex (which provides support services for Eugia) at 1-888-280-2046 between 7 a.m. and 4 p.m. Central Standard Time, Monday through Friday, or email the company at [email protected]

According to the recall announcement, Eugia US LLC is sending recall letters to those who received the product, arranging the return and replacement. Wholesalers and healthcare professionals are asked to put the recalled lot on hold immediately and contact Qualanex.

Consumers can  report quality problems and adverse reactions to the FDA's MedWatch Adverse Event Reporting program online, or by regular mail or fax.

Filed Under